Jump to content

Should I Start 2 New Meds At The Same Time?


StacyRN
 Share

Recommended Posts

My first question on the dinet forum! <_< I found a doctor in my area that knows about POTS and treats it, and I'm THRILLED!!! However, he prescribed midodrine and verapamil. I'm wondering if I should start taking them both, or just start with one and see how it affects me before starting the other one too. I'm afraid I won't know which one is helping or making me worse if I start them together. Plus, I understand that midodrine is an alpha agonist, which causes peripheral arterial and venous constriction, helping to prevent blood pooling and raising BP, while verapamil is a calcium-channel blocker and causes vasodilation, lowering BP and HR. So wouldn't these two meds counteract eachother?? I was so excited to find a doctor who would treat me that I didn't think to ask him these questions at the time... I'm thinking I should start the midodrine, and wait a week or so before starting the verapamil so I know what's doing what... any advice?

Also, I notice that when my systolic BP is lower, my HR is much higher, and vice versa. So I'm thinking the Verapamil lowering my BP wouldn't really help me... ??

I'm having a tilt table test in 2 weeks, which I've never had before. Would taking these meds change the results of the test?

Thanks!

Link to comment
Share on other sites

My daughter is on propranolol and midodrine, and I often wonder the same thing! She started on just propranolol and the midodrine was added later. I agree, it is nice when you don't start them both at once, so that you can see the effect that each one is having on it's own. They do both help in different ways and end up working well together, although I think there could still be a little adjustment in my daughter's case. She has not had a TTT but is seeing a new cardiologist in 3 weeks, and I think the fact that she is on these meds will no doubt have a major affect on the TTT. I am hoping that if nothing else, it will help to tell us how we can adjust the meds. It's too bad that you couldn't get the TTT before you started the meds, on the other hand, I don't know if I'd wait before starting them if your symptoms are really bad.

Link to comment
Share on other sites

I understand your concern, and all I can tell you is when I was started on Bystolic [beta blocker] to lower hr it lowered my bp so much that within 2 days I called the dr to tell him how much worse I felt and he added Florinef which helped me be able to tolerate the Bystolic, so perhaps these 2 meds are things that help balance each other out. I often wonder since the meds seem to "counteract" each other how they could possibly help, but I felt for me they helped enough to stay on them. Good luck. You could go on and start both as your dr ordered and if you have problems, call him/her and based on what you are experiencing he may know how to adjust or eliminate a med.

Link to comment
Share on other sites

Why not just give the doctor a call and express your concerns and see what he/she says? I've always been told to only start one new med at a time, so you can tell which effects are from which drug. Also, I would think they would want to do your TTT without these drugs to get a more accurate picture of how your body is responding to the test. I would call and see what your doctor/nurse says.

Good luck!

Jana

Link to comment
Share on other sites

Unless your doctor told you to take them together, I'd try taking midodrine first and then adding the verapamil. I wonder why he prescribed verapamil??? As you said, it peripherally vasodilates. I was prescribed verapamil by a vascular doctor who was seeing me for Raynauds-type problems. But I was told by my EP cardiologist, who diagnosed my POTS, that it would make my orthostatic symptoms much worse. I'm not saying this is the wrong drug for you! Like you said, I'm just very curious why you were prescribed both of these drugs.

I've recently started taking POTS meds too, and it is a pain to wait and add just one medication at a time to your regimen. But like many of us, I have odd reactions to medications. So I would rather go slowly and see how each medication really affects me.

Link to comment
Share on other sites

Unless your doctor told you to take them together, I'd try taking midodrine first and then adding the verapamil. I wonder why he prescribed verapamil??? As you said, it peripherally vasodilates. I was prescribed verapamil by a vascular doctor who was seeing me for Raynauds-type problems. But I was told by my EP cardiologist, who diagnosed my POTS, that it would make my orthostatic symptoms much worse. I'm not saying this is the wrong drug for you! Like you said, I'm just very curious why you were prescribed both of these drugs.

I've recently started taking POTS meds too, and it is a pain to wait and add just one medication at a time to your regimen. But like many of us, I have odd reactions to medications. So I would rather go slowly and see how each medication really affects me.

I want to thank everyone who responded to my posting!!! It's so incredible to have a support group out there to talk to, and I SO appreciate every single response! I decided to start taking the midodrine and verapamil together, just like the doctor ordered, and just trust him that they work together. I started this morning, about an hour ago. It's so weird, it must be the midodrine, but I started feeling like the skin on my scalp was tightening up, and now I have tingling and chills all over my body! Oh well, I can live with that if it gives me more energy! Not too sure if I have more energy yet, but am hopeful (it's only been an hour after all! :) Anyway, will let you all know how it goes, and want to thank you all again for your input!!! Hugs!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...